West Virginia, 2010

Flash Flooding in West Virginia, May 16, 2010

May 16, 2010 · NWS RNK · 4 events in 2 counties and zones

Multiple, slow moving, heavy rain producing thunderstorms progressed across the same regions over a short period of time. The large volume of water in narrow creek basins prompted significant flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Multiple, slow moving, heavy rain producing thunderstorms progressed across the same regions over a short period of time. The large volume of water in narrow creek basins prompted significant flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 2:25 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 16, 2:25 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT SUN MAY 16 2010

.SYNOPSIS...
A FRONTAL BOUNDARY ACROSS THE SOUTHWEST VIRGINIA MOUNTAINS AND
INTO NORTH CAROLINA...WILL REMAIN NEARLY STATIONARY INTO MONDAY. A
COMPLEX LOW PRESSURE SYSTEM WILL LIFT NORTHEASTWARD FROM THE LOWER
MISSISSIPPI VALLEY AND INTO THE OHIO VALLEY BY MONDAY NIGHT...AS
THE FRONT ACROSS THE MOUNTAINS LIFTS SLOWLY BACK NORTH AS A WARM
FRONT. A TRAILING COLD FRONT WILL THEN MOVE THROUGH THE AREA ON
TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
SFC ANALYSIS SHOWS THE BACKDOOR FNT/DEWPOINT BOUNDARY JUST EAST OF
ROA AND DAN...AND IT DOES NOT LOOK LIKE IT WILL GO ANY FURTHER
WEST. REST OF THE CWA IS UNSTABLE...WITH THE GREATEST INSTABILITY
ACROSS THE SW VA MTNS AND NW NC MTNS AT THIS TIME...BUT ALSO
LURKING JUST TO OUR SOUTH ACROSS CENTRAL NC. ONGOING CONVECTION IN
THE MTNS POSES THE THREAT FOR FLASH FLOODING INTO EARLY
EVENING...WITH A LOW LEVEL EASTERLY FLOW ANCHORING THE CONVECTION
ON THE RIDGES. HAVE ALREADY HAD SCATTERED BASINS WITH 2 TO 3
INCHES OF RAIN. OVERNIGHT...A FAIRLY STRONG SHORT WAVE MOVES UP
OVER THE RIDGE...AND BOTH THE OPERATIONAL GFS AND NAM SHOWS HEAVY
PRECIP BY AROUND 06Z ALONG THE BLUE RIDGE WITH AN UPSLOPE EAST TO
SOUTHEAST LOW LEVEL FLOW...AND STRONG MOISTURE TRANSPORT INTO THE
AREA. I SEE NO REASON TO DOUBT THIS SCENARIO...SO HAVE EXPANDED
THE FLASH FLOOD WATCH WHICH RUNS THROUGH 400 PM MONDAY TO INCLUDE
ALL OF THE FOOTHILLS ALONG THE BLUE RIDGE IN NW NC AND SW
VA...WESTWARD INTO THE MTNS. SO...HEAVIEST RAINFALL AND THREAT FOR
FLASH FLOODING IN THE MTNS...ESPECIALLY FAR WESTERN CWA...INTO
THIS EVENING...THEN THE FOCUS SHIFTS TO WHAT MAY BE A LARGE BAND
OF CONVECTION MOVG SLOWLY ACROSS THE CWA FORM SW TO NE...AIDED BY
UPSLOPE FLOW INTO THE BLUE RIDGE. SEE HYDROLOGY SECTION BELOW FOR
DETAILS OF RAIN FCST. HAVE STAYED CLOSE TO GUIDANCE FOR LOWS
TONIGHT...THEN HIGH MONDAY WILL STRUGGLE TO RISE ANY WITH A STRONG
WEDGE IN PLACE. BY AFTERNOON...THE SHORT WAVE AND MAIN AREA OF
SYNOPTIC LIFT WILL BE NORTHEAST OF THE CWA...AND PRECIP SHOULD
BEGIN TAPERING OFF TO A STEADY LIGHTER RAIN.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SHORTWAVE OVER THE UPR OH VALLEY WILL WEAKEN AND SHEAR OUT AS IT
MOVES EAST MONDAY OVERTOP THE COOL WEDGE. SECONDARY CYCLOGENESIS
EXPECTED ALONG THE CAROLINA COAST MONDAY NIGHT. COASTAL LOW WILL
LIFT NORTHEAST OFFSHORE WEDNESDAY INTO WEDNESDAY NIGHT.

A BAND OF MODERATE TO HEAVY RAIN MONDAY WILL PIVOT EAST ACROSS
THE CWA AND SHOULD EXIT MONDAY NIGHT...LEAVING SCATTERED SHOWERS
OR LIGHT RAIN IN WAKE OF THE MAIN SURFACE LOW AND AHEAD OF THE
APPROACHING 5H TROF. WITH THE DEEP WEDGE USED THE COOL LOWS OF THE
ADJMETBC FOR MONDAY NIGHT.

A WEDGE OF VARYING DEGREES WILL CONTINUE INTO WEDNESDAY.
A COLD FRONT WILL CROSS THE REGION BY WEDNESDAY...HOWEVER...
THE WEST TO EAST ORIENTATION OF THE FRONT COMBINE WITH THE HIGH WILL
KEEP AN EASTERLY FLOW NEAR THE SURFACE.

WITH COLD POOL ALOFT...SCATTERED SHOWERS AND SOME THUNDERSTORMS
OUTSIDE OF THE WEDGE WILL DEVELOP ON TUESDAY. WENT WITH THE COOLER
MOS GUIDANCE FOR HIGHS ON TUESDAY WITH VALUES FROM THE MID 50S TO
THE MID 60S. WITH CLOUD COVER...THE WARMER TUESDAY NIGHT LOWS FROM
THE UPPER 40S TO THE MID 50S LOOKED REASONABLE. KEPT THE SLIGHTLY
WARMER ADJMEL HIGHS ON WEDNESDAY WITH ADDITIONAL SUNSHINE. SCATTERED
CONVECTION EXPECTED AGAIN ON WEDNESDAY. USED A BLEND OF THE GFS AND
SREF FOR POPS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
FOLLOWED HPCGUIDE FOR THE MEDIUM RANGE WHICH LEANED TOWARDS
A BLEND OF THE ECMWF/GFS. UPPER TROF WILL TRAVEL EAST OUT OF THE
OHIO VALLEY AND GRADUALLY FILL AS IT WORKS EAST OF OUR AREA.
UNSETTLED WEATHER WILL CONTINUE WITH THE COOL AIR ALOFT IN PROXIMITY
TO DECAYING TROF COMBINED WITH INCREASING INSOLATION. HELD ON TO THE
IDEA OF DIURNALLY DRIVEN SHOWERS AND POSSIBLE THUNDERSTORMS UNTIL
TROF AXIS FINALLY MOVES EAST OF AREA DURING THE END OF THE
WEEK.

TEMPERATURES WILL SLOWLY MODERATE BACK TO MORE SEASONAL LEVELS AS
THE WEEK PROGRESSES...WITH EACH DAY EXPERIENCING A BIT MORE SUNSHINE
AS DRIER AIR GRADUALLY FILTERS IN FROM THE WEST IN ADVANCE OF
APPROACHING SURFACE HIGH PRESSURE.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CONVECTION DEVELOPING IN THE MTNS THIS AFTERNOON WILL BE SPREADING
EASTWARD INTO A DEVELOPING WEDGE EAST OF THE BLUE RIDGE. CONTINUED
SOUTHEAST FLOW TONIGHT IS EXPECTED TO PRODUCE WIDESPREAD
RAINFALL...ALONG WITH CIGS LOWERING TO IFR BETWEEN 17/06 AND
17/12Z. MAIN THREAT FROM TSTMS WILL AT BLF AND LWB...WITH A LOWER
THREAT AT ROA AND DAN SINCE THEY WILL BE IN THE WEDGE. BLF HAS THE
HIGHEST CHC- LIKELY...OF A TSTM WITH VERY HEAVY DOWNPOURS...AND A
LOW CHC OF WIND GUSTS OF 30 TO 40 KNOTS...GENERALLY IN THE 16/21Z
TO 1700Z TIME PERIOD.

A FRONTAL BOUNDARY WILL BEGIN TO LIFT BACK NORTH AS A WARM FRONT
LATE TONIGHT AND MONDAY...BECOMING THE CONTINUED FOCUS FOR OVER-
RUNNING PRECIPITATION...ALONG WITH ELEVATED CONVECTION THAT MAY
HAVE VERY HEAVY RAIN. THIS WILL LIKELY KEEP WIDESPREAD IFR/LOW
MVFR CONDITIONS THRU MONDAY NIGHT.

VFR SHOULD RETURN EAST OF THE MOUNTAINS TUESDAY AND CONTINUE INTO
THURSDAY FOLLOWING A COLD FRONTAL PASSAGE WHILE MVFR CIGS LINGER
UNDER UPSLOPE FLOW ACROSS THE SE WVA SITES.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS WILL RESULT IN SCATTERED AREAS OF HEAVY
DOWNPOURS ACROSS THE WEST INTO THIS EVENING. MORE WIDESPREAD
HEAVY RAINFALL IS EXPECTED OVERNIGHT INTO MONDAY WITH THE HEAVIEST
ALONG THE BLUE RIDGE IN A LOW LEVEL UPSLOPE EAST TO SOUTHEAST
FLOW. PWATS WILL BE 1.5 INCHES OR HIGHER...OR 150 TO 200% OF
NORMAL. WIDESPREAD 1 TO 2 INCH AMOUNTS ARE LIKELY...WITH LOCALLY
HEAVIER AMOUNTS POSSIBLE. FF GUIDANCE IS HIGH EAST OF THE BLUE
RIDGE...BUT THE POTENTIAL IS THERE FOR OVER 3 INCHES...SO THAT IS
WHY THEY WERE INCLUDED. FURTHER WEST IN THE MTNS...IT WOULD ONLY
TAKE 2 TO 3 INCHES TO CAUSE FLASH FLOODING. THE FLASH FLOOD WATCH
WILL REMAIN IN EFFECT UNTIL 400 PM MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR VAZ007-009>013-
     015-016.
NC...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR WVZ042>045.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...KK
LONG TERM...KK
AVIATION...JH/JJ
HYDROLOGY...
Hazardous weather outlook, May 16, 3:05 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 AM EDT SUN MAY 16 2010

NCZ001-002-018-VAZ007-009>013-015-016-WVZ042>045-170815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER-
405 AM EDT SUN MAY 16 2010

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT INTO MONDAY.

NCZ003>006-019-020-170815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
405 AM EDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP THIS
AFTERNOON INTO EARLY THIS EVENING. IN ADDITION...LOCALLY VERY
HEAVY RAINFALL COULD ALSO OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND POSSIBLE THUNDERSTORMS MAY RESULT IN MORE HEAVY
RAINFALL ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ014-017>020-022>024-032>035-043>047-058-059-170815-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
405 AM EDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS MAY RESULT IN A PERIOD OF HEAVY RAINFALL LATER TONIGHT.
RAINFALL COULD BE ENOUGH TO RESULT IN LOCALIZED AND POOR DRAINAGE
FLOODING BY EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL HEAVY RAIN IS LIKELY MONDAY WITH ISOLATED FLOODING
POSSIBLE ESPECIALLY ALONG THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 3:50 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT SUN MAY 16 2010

NCZ003-019-020-162115-
SURRY NC-WILKES NC-YADKIN NC-
450 PM EDT SUN MAY 16 2010

...A STRONG THUNDERSTORM WILL AFFECT SURRY...WILKES AND YADKIN
COUNTIES...

AT 446 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF RONDA...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR PLEASANT HILL AROUND 500 PM AND STATE ROAD
AROUND 515 PM.

LAT...LON 3642 8091 3627 8066 3608 8085 3615 8105

EXPERIMENTAL

DS
Special weather statement, May 16, 3:57 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN MAY 16 2010

VAZ007-009-162130-
SMYTH VA-TAZEWELL VA-
457 PM EDT SUN MAY 16 2010

...STRONG THUNDERSTORMS WILL AFFECT SMYTH AND TAZEWELL COUNTIES...

AT 455 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHEAST OF RICHLANDS TO SALTVILLE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR CLIFFIELD AROUND 515 PM.

LAT...LON 3718 8165 3691 8159 3682 8174 3684 8176
      3705 8180

EXPERIMENTAL

DS
Special weather statement, May 16, 4:02 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT SUN MAY 16 2010

NCZ001-002-VAZ015-162130-
ALLEGHANY NC-ASHE NC-GRAYSON VA-
502 PM EDT SUN MAY 16 2010

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE AND GRAYSON
COUNTIES...

AT 500 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
EAST OF MOUTH OF WILSON TO 4 MILES EAST OF ASHLAND...MOVING NORTHEAST
AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR CLIFTON AROUND 515 PM AND MOUTH OF WILSON
AROUND 530 PM.

LAT...LON 3647 8167 3670 8121 3662 8108 3638 8155

EXPERIMENTAL

DS
Special weather statement, May 16, 4:24 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT SUN MAY 16 2010

WVZ043-045-162200-
GREENBRIER WV-SUMMERS WV-
524 PM EDT SUN MAY 16 2010

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER AND SUMMERS
COUNTIES...

AT 523 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
SOUTHWEST OF MARLINTON TO 4 MILES WEST OF SANDSTONE...MOVING EAST AT
15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR SANDSTONE AROUND 530 PM...BEARTOWN STATE
PARK AROUND 545 PM AND RORER AROUND 600 PM.

LAT...LON 3815 8036 3811 8036 3805 8027 3805 8021
      3776 8089 3783 8093 3787 8077 3792 8079
      3792 8078

EXPERIMENTAL

DS
Special weather statement, May 16, 4:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT SUN MAY 16 2010

NCZ003-019-162200-
SURRY NC-WILKES NC-
531 PM EDT SUN MAY 16 2010

...STRONG THUNDERSTORMS WILL AFFECT SURRY AND WILKES COUNTIES...

AT 528 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM TRAPHILL
TO MOUNTAIN PARK TO 4 MILES NORTHWEST OF BOONVILLE...MOVING NORTHEAST
AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR DOBSON AROUND 545 PM AND LEVEL CROSS AROUND
600 PM.

LAT...LON 3628 8091 3627 8111 3637 8102 3637 8101
      3637 8098 3639 8098 3641 8095 3644 8096
      3647 8075 3634 8058 3626 8069 3626 8074
      3624 8082

EXPERIMENTAL

DS
Special weather statement, May 16, 4:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT SUN MAY 16 2010

NCZ002-003-019-162230-
ALLEGHANY NC-SURRY NC-WILKES NC-
557 PM EDT SUN MAY 16 2010

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...

AT 555 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTH OF ENNICE TO BOTTOM...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR ENNICE AROUND 615 PM.

LAT...LON 3632 8108 3657 8102 3656 8062 3626 8076

EXPERIMENTAL

DS

The radar

The Charleston,WV radar (KRLX), 89 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Summers

When
May 16, 5:10 PM EST to 11:00 PM EST
Where
Summers County, 0.96 mi NNW of Meadow Creek to 0.53 mi S of Meadow Creek
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
37.812, -80.928

Very heavy rains fell along the Meadow Creek basin between Meadow Creek and Sandstone. A local unofficial rainfall measurement was 5.25 inches in one hour. The heavy rain caused Meadow Creek to leave its banks and flow across Route 7. The downpour also caused mud and rock slides to take place along Route 7. Entire trees were washed down Meadow Creek, several homes had water damage, and many driveways and roads were closed. Damage values are estimated.

Flash Flood, Greenbrier

When
May 16, 5:52 PM EST to 11:00 PM EST
Where
Greenbrier County, 0.69 mi N of Crawley to 0.71 mi E of Shawvers Crossing
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.940, -80.650

Very heavy rain caused flash flooding to take place. Damage values are estimated.

Flash Flood, Greenbrier

When
May 16, 5:52 PM EST to 11:00 PM EST
Where
Greenbrier County, 0.4 mi SW of East Rainelle to 0.31 mi NNE of East Rainelle
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
37.966, -80.775

Heavy rains prompted flash flooding in Rainelle. A total of 10 to 15 people needed to be evacuated from their homes. Damage values are estimated.

Flash Flood, Greenbrier

When
May 16, 8:25 PM EST to 11:00 PM EST
Where
Greenbrier County, 0.26 mi NNE of Trout to 0.34 mi SSW of Trout
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
38.024, -80.468

Heavy rain prompted flash flooding in the community of Trout. The high water prompted the evacuation of two homes. Damage values are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234614, 235625, 235629, 235631.